Oxaliplatin-induced grade IV pulmonary toxicity and pulmonary fibrosis are rare, reported in less than 1% of patients, and one patient death from eosinophilic pneumonia has been recorded . Twenty-six cases of oxaliplatin-related pulmonary toxicity have been described in the literature, as shown in Table 1. Currently, the available data on its pulmonary toxicity are scarce, and there are no established recommendations for its management.
Drug-induced pneumonitis is usually a diagnosis of exclusion. It is established by a temporal association between exposure to a specific drug and the development of respiratory symptoms and signs, supported by radiological findings or a pathological pattern. In a cancer patient under chemotherapy, it must be considered when diagnostic algorithms have excluded all other potential causes, such as infection, pulmonary embolism, alveolar haemorrhage, lymphangiosis and heart failure [5,6,7]. The diagnostic suspicion is crucial, because drug withdrawal often results in clinical and radiological improvement, as observed in the case we report . The temporal evolution after the beginning of treatment varies between studies. Thus, interstitial pneumonia may occur soon after treatment initiation. It may also occur a few months after adjuvant treatment, as seen in our patient.
Wilcox et al. reported three cases of pre-existing mild ILD worsening under oxaliplatin therapy, in one of the cases with severe acute respiratory failure and death .
An accurate diagnosis of pulmonary toxicity is challenging given the non-specificity of symptoms and variety of other probable causes, making accurate diagnosis difficult.
Most cases of oxaliplatin-associated pulmonary fibrosis reported in the literature have a rapid and fatal course [9,10,11]. Pontes et al. described three fatal cases of interstitial pneumonitis rapidly evolving to pulmonary fibrosis and death after oxaliplatin administration, as part of an oxaliplatin, 5-fluorouracil (5-FU) and leucovorin regimen, without response to conventional medical treatment . Our case, similarly to others mentioned above, puts into evidence the potential pulmonary toxicity of this drug, fortunately with a good clinical evolution under chemotherapy discontinuation. The interstitial pattern seemed to be rapidly progressive, evolving to fibrosis, as observed in the HRCT scan of December 2016.
Only a few publications have described pulmonary fibrosis following oxaliplatin. More recently, Lee et al. described a case of organizing pneumonia secondary to chemotherapy combined with oxaliplatin , and Wildner et al. reported acute lung injury after one cycle of combined chemotherapy with 5-FU and oxaliplatin, with histological evidence of extensive granulomatous inflammation . A case of eosinophilic pneumonia secondary to oxaliplatin monotherapy with a fatal course was also reported . Overall, 30 cases of oxaliplatin-related pulmonary toxicity have been reported in the literature, as shown in Table 1, of which more than 50% had an adverse outcome (17 patients died).
Most patients were male (23/30, 77%), 83% were older than 60 years and diagnosed with metastatic colorectal carcinoma, and 57% were treated with oxaliplatin for less than 6 months. As shown in Table 1, 12 (40%) patients had previous lung disease and three (10%) were smokers. In the current report, our patient had lung emphysema and was a former smoker. Indeed, it has been suggested that previous lung disease may be a risk factor for oxaliplatin-induced pulmonary toxicity , but considering the small number of cases reported, this correlation cannot be assumed. Of the 30 cases reported, nine patients died as a result of pulmonary toxicity.
Thus, as mentioned above, drug-induced pneumonitis is a diagnosis of exclusion. Indeed, extensive research has been performed to rule out the most common causes of pneumonitis, including in the patient we describe here. Fifteen of the 26 patients were treated according to the FOLFOX protocol (oxaliplatin/5-FU/leucovorin), and five of the 26 patients were treated with the FOLFOX protocol with the addition of bevacizumab, a vascular endothelial growth factor inhibitor monoclonal antibody. Few incidents of acute lung fibrosis have been reported in patients treated with 5-FU and cisplatin, although 5-FU is a widely used agent.
Muneoka et al.  reported a case of interstitial pneumonitis induced by oxaliplatin, 5-FU and leucovorin, which improved with therapy, without additional pulmonary toxicity following the introduction of 5-FU/leucovorin alone. The main cause of induced interstitial pneumonitis in the cases reported in the literature is thought to be oxaliplatin .
The exact mechanisms that link oxaliplatin to direct lung parenchyma damage are not known. One of the conclusions of a study by Rubbia-Brandt et al. , following examination of liver specimens from patients with colorectal carcinoma undergoing neoadjuvant chemotherapy and metastasectomy, was that oxaliplatin can favor sinusoidal injury, fibrosis and veno-occlusive lesions. These effects may be related to oxidative damage and glutathione depletion triggered by oxaliplatin and may be extrapolated as a possible pathological mechanism of pulmonary injury . In fact, glutathione protects lung parenchyma from oxidative damage, and therefore its depletion may trigger interstitial pneumonitis and subsequent pulmonary fibrosis .